Alabama, 2015Damaging Wind in Alabama, May 27, 2015
May 27, 2015 · NWS BMX · 1 event in 1 county or zone
A Meso-scale Convective Vortex over Mississippi tracked eastward and triggered a cluster of thunderstorms that spread over central Alabama during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Meso-scale Convective Vortex over Mississippi tracked eastward and triggered a cluster of thunderstorms that spread over central Alabama during the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 27, 1:54 PM CST, 2 hours 46 minutes earlier.
Area forecast discussion, May 27, 1:54 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CDT WED MAY 27 2015
.DISCUSSION...
A COUPLE DIFFERENT MECHANISMS WORKING TOGETHER THIS AFTERNOON TO
PROVIDE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE
REGION. AN MCV FROM EARLY THIS MORNING CONTINUES TO PUSH ENE
ACROSS CENTRAL MISSISSIPPI...PROVIDING SUPPORT FOR AN AREA OF
THUNDERSTORMS STRETCHING NORTH TO SOUTH ACROSS MUCH OF EAST
MISSISSIPPI. THIS ACTIVITY IS SLOWLY PUSHING EASTWARD TOWARD WEST
CENTRAL ALABAMA. TO OUR SOUTH...CONVECTION ALONG THE SEA BREEZE IS
MOVING SLOWLY NORTHWARD.
EXPECT THESE TRENDS TO CONTINUE THROUGH THE REMAINDER OF THE
AFTERNOON...WITH NUMEROUS TO WIDESPREAD COVERAGE POSSIBLE ACROSS
MUCH OF CENTRAL ALABAMA THROUGH THE EARLY EVENING HOURS. A FEW
STORMS COULD PRODUCE A STRONG WIND GUST...BUT THE BIGGER IMPACT
WILL BE THE POTENTIAL FOR LOCALIZED HEAVY RAINFALL/FLOODING DUE TO
SLOW STORM MOTIONS AND TRAINING. THE HRRR HAS HAD THE BEST HANDLE
ON THE EVOLUTION OF CONVECTION TODAY...AND USED IT WITH CURRENT
TRENDS FOR THE AFTERNOON AND EVENING POPS. NOT OVERLY CONFIDENT ON
WHERE THE PRIMARY FOCUS WILL BE AROUND SUNSET...BUT EXPECT
WIDESPREAD TO NUMEROUS COVERAGE FOR PART OF THE AREA...AND MOST
LIKELY IN THE WEST GIVEN THE SLOW EASTWARD PROGRESS THIS
AFTERNOON. HAVE NOT SEEN STORMS ORGANIZE TO OUR WEST AS INITIALLY
ANTICIPATED THIS MORNING...AND WOULD EXPECT A GRADUAL DECREASE IN
COVERAGE WITH LOSS OF DAYTIME HEATING THIS AFTERNOON.
THROUGH THE REST OF THE FORECAST PERIOD...NOT MUCH CHANGE IN
FORECAST TRENDS AND DID NOT MAKE MANY CHANGES TO THE REMAINDER OF
THE FORECAST. SHORTWAVE TROUGH SLOWLY PUSHES EASTWARD ACROSS THE
SOUTHEAST THROUGH TOMORROW...LEAVING WEAK TROUGHING IN ITS PLACE
AS A MESSY RIDGE BUILDS NORTHEASTWARD UP THE ATLANTIC COAST AND A
LONGWAVE TROUGH RE-AMPLIFIES TO OUR WEST. IMPULSES ROTATING
THROUGH THE TROUGH LOOK TO STAY JUST TO OUR NORTHWEST THROUGH
SUNDAY...BUT WITH MOISTURE REMAINING HIGH ACROSS THE AREA...THESE
IMPUSLES WILL BE CLOSE ENOUGH TO ASSIST WITH DIURNALLY DRIVEN
CONVECTION AS THE TROUGH SLOWLY SHIFTS EASTWARD. A PIECE OF UPPER
LEVEL ENERGY BREAKS OFF AND BECOMES A CLOSED LOW OVER THE LOWER
MISSISSIPPI RIVER VALLEY EARLY NEXT WEEK. CENTRAL ALABAMA REMAINS
ON THE EAST SIDE OF THIS FEATURE...WITH EXPECTED SCATTERED
CONVECTION EACH DAY.
14
&&
.AVIATION...
18Z TAF DISCUSSION.
MVFR CIGS STILL AT BHM/TCL BUT EXPECT VFR CONDS BY 19Z. PREVIOUS
FORECAST THINKING REMAINS SIMILAR WITH SCATTERED TSRA CONTINUING
TO DEVELOP THIS AFTERNOON...WITH MORE WIDESPREAD CONVECTION MOVING
IN FROM THE WEST LATE THIS AFTERNOON AND EVENING. MGM/TOI MAY ALSO
BE IMPACTED BY SEABREEZE CONVECTION MOVING NORTHWARD. WILL HANDLE
THE SCATTERED ACTIVITY WITH VCTS WHILE CONTINUING THE TEMPO TSRA
MENTION FOR THE MORE WIDESPREAD ACTIVITY LATER ON...BUT DID PUSH
BACK THE TEMPO LINE BY 1-2 HOURS BASED ON LATEST HRRR MODEL
GUIDANCE. AMENDMENTS WILL PROBABLY BE REQUIRED.
TSRA WILL MOVE OUT BY 6Z...BUT LOW CLOUDS/FOG WILL BE POSSIBLE.
CURRENT THINKING IS THAT FOG IS MORE LIKELY THAN LOW CLOUDS GIVEN
LACK OF LOW-LEVEL LIFT BUT A MOIST ATMOSPHERE AND RAINFALL. FOR
NOW HAVE INTRODUCED MVFR FOG TOMORROW AM EVERYWHERE EXCEPT BHM.
32/DAVIS
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 66 84 66 84 65 / 60 50 20 40 20
ANNISTON 67 84 67 85 65 / 50 50 20 30 20
BIRMINGHAM 68 84 68 85 67 / 60 40 20 40 20
TUSCALOOSA 67 86 68 87 67 / 60 40 20 40 20
CALERA 68 84 67 85 66 / 60 50 20 40 20
AUBURN 65 83 66 84 65 / 40 50 20 30 10
MONTGOMERY 68 87 68 88 67 / 40 50 20 30 20
TROY 67 86 67 87 65 / 40 50 20 30 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 27, 8:40 AM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
940 AM CDT WED MAY 27 2015
ALZ011>015-017>050-281745-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
940 AM CDT WED MAY 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...OUTLOOK THROUGH TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 27, 2:52 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
352 PM CDT WED MAY 27 2015
ALZ032-033-040-272115-
PERRY AL-HALE AL-DALLAS AL-
352 PM CDT WED MAY 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HALE...WEST CENTRAL
DALLAS AND WESTERN PERRY COUNTIES UNTIL 415 PM CDT...
AT 351 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MARION JUNCTION...OR NEAR UNIONTOWN...MOVING NORTH AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MARION...GREENSBORO...UNIONTOWN...NEWBERN...BOGUE CHITTO...
HEIBERGER...MARION JUNCTION...VAIDEN...JUDSON COLLEGE...VAIDEN FIELD
AIRPORT...SPROTT...PERRY COUNTY CORRECTIONAL CENTER...HAMBURG...
FOLSOM AND MORGAN SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3278 8763 3277 8719 3236 8729 3236 8750
3244 8752 3248 8752 3248 8754
TIME...MOT...LOC 2051Z 177DEG 27KT 3244 8740Special weather statement, May 27, 3:01 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
401 PM CDT WED MAY 27 2015
ALZ012-022-272130-
PICKENS AL-LAMAR AL-
401 PM CDT WED MAY 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAMAR AND NORTHERN
PICKENS COUNTIES UNTIL 430 PM CDT...
AT 400 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR PRAIRIE POINT TO NEAR
GARDEN TO NEAR BENEVOLA...AND MOVING NORTH AT 20 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
REFORM...MILLPORT...CARROLLTON...PICKENSVILLE...KENNEDY...
ETHELSVILLE...PINE GROVE...NORTH PICKENS AIRPORT...MCSHAN...FOREST...
MELBORNE...SHAW AND OWENS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3364 8826 3363 8813 3359 8795 3353 8795
3352 8789 3316 8799 3323 8817 3321 8831
TIME...MOT...LOC 2100Z 180DEG 19KT 3316 8835 3320 8820 3312 8801Special weather statement, May 27, 3:26 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 PM CDT WED MAY 27 2015
ALZ023-031>035-040-272200-
PERRY AL-CHILTON AL-TUSCALOOSA AL-GREENE AL-BIBB AL-HALE AL-
DALLAS AL-
426 PM CDT WED MAY 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HALE...NORTHEASTERN
DALLAS...SOUTHWESTERN BIBB...SOUTHWESTERN TUSCALOOSA...PERRY...
SOUTHWESTERN CHILTON AND NORTHEASTERN GREENE COUNTIES UNTIL 500 PM
CDT...
AT 425 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR AKRON TO 8 MILES WEST
OF HEIBERGER TO 7 MILES NORTHWEST OF POTTER STATION...AND MOVING
NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
TUSCALOOSA...NORTHPORT...BRENT...MARION...CENTREVILLE...MOUNDVILLE...
COKER...MAPLESVILLE...AKRON...TUSCALOOSA AMPHITHEATER...TALLADEGA
NATIONAL FOREST...PAUL M GRIST STATE PARK...KNOXVILLE...BRYANT DENNY
STADIUM...MERTZ...SHELTON STATE COMMUNITY COLLEGE...HEIBERGER...WEST
CENTREVILLE...LOW GAP AND UNIVERSITY MALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3331 8782 3307 8716 3270 8677 3266 8682
3266 8692 3260 8691 3241 8715 3272 8748
3290 8787
TIME...MOT...LOC 2125Z 218DEG 29KT 3293 8774 3278 8743 3253 8716Special weather statement, May 27, 3:30 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT WED MAY 27 2015
ALZ012-022-272200-
PICKENS AL-LAMAR AL-
430 PM CDT WED MAY 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR LAMAR AND NORTHERN PICKENS
COUNTIES UNTIL 500 PM CDT...
AT 429 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR COLUMBUS TO NEAR
ETHELSVILLE TO NEAR REFORM...AND MOVING NORTH AT 40 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
MILLPORT AROUND 440 PM CDT.
VERNON...KENNEDY AND BEDFORD AROUND 450 PM CDT.
BLOOMING GROVE AND LAMAR COUNTY AIRPORT AROUND 455 PM CDT.
SULLIGENT...DETROIT...BEAVERTON AND CREWS AROUND 500 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE LAMAR COUNTY PUBLIC
LAKE...CODY...NORTH PICKENS AIRPORT...HIGHTOGY...MCSHAN...FOREST...
MELBORNE...SHAW...PINE SPRINGS AND STAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3403 8821 3401 8796 3322 8793 3341 8829
TIME...MOT...LOC 2129Z 197DEG 53KT 3349 8836 3345 8816 3331 8801
Special weather statement, May 27, 3:59 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
459 PM CDT WED MAY 27 2015
ALZ023>025-034-035-272230-
CHILTON AL-TUSCALOOSA AL-BIBB AL-JEFFERSON AL-SHELBY AL-
459 PM CDT WED MAY 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...BIBB...
SOUTHWESTERN SHELBY...EASTERN TUSCALOOSA AND NORTHWESTERN CHILTON
COUNTIES UNTIL 530 PM CDT...
AT 458 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR LAKE WILDWOOD TO NEAR
CENTREVILLE TO LAWLEY...AND MOVING NORTHEAST AT 45 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HOOVER...ALABASTER...BESSEMER...PELHAM...HELENA...HUEYTOWN...
CALERA...MONTEVALLO...BRENT...COLUMBIANA...CENTREVILLE...LAKE VIEW...
BROOKWOOD...COALING...VANCE...WOODSTOCK...WEST BLOCTON...WILTON...
NORTH JOHNS AND BRIERFIELD IRONWORKS PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3349 8732 3339 8687 3317 8663 3282 8700
3298 8717 3313 8748
TIME...MOT...LOC 2158Z 220DEG 40KT 3317 8744 3304 8715 3288 8696Special weather statement, May 27, 4:30 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 PM CDT WED MAY 27 2015
ALZ035-036-041-043-272315-
CHILTON AL-COOSA AL-ELMORE AL-AUTAUGA AL-
530 PM CDT WED MAY 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COOSA...SOUTHERN
CHILTON... NORTHERN AUTAUGA AND ELMORE COUNTIES UNTIL 615 PM CDT...
AT 529 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR PARNELL TO NEAR
KENT...AND MOVING NORTH AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MILLBROOK...CLANTON...WETUMPKA...JEMISON...ROCKFORD...EQUALITY...
THORSBY...ELMORE...COOSADA...DEATSVILLE...ECLECTIC...MAPLESVILLE...
BILLINGSLEY...JORDAN LAKE...HIGGINS FERRY PARK...POOLES CROSSROADS...
MITCHELL LAKE...MORIAH...MARBURY AND WEOKA MILLS.
LAT...LON 3248 8622 3250 8625 3249 8627 3253 8637
3256 8652 3261 8689 3266 8692 3266 8701
3284 8701 3284 8688 3292 8688 3297 8679
3294 8601 3276 8601 3275 8598 3244 8600
TIME...MOT...LOC 2229Z 192DEG 19KT 3268 8685 3255 8601
16Thunderstorm Wind, Chilton
- When
- May 27, 4:40 PM CST
- Where
- Chilton County, 0.69 mi N of Jemison
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.960, -86.750
Several trees uprooted and power lines downed near Jemison High School.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, May 27 to 31, 20155 deaths · $15 million · 1.75 in hail · 76 events
- Tornadoes and Dust Storm in Texas, May 27, 20151 death · 3 injured · EF2 · 29 events
- Tornadoes and Flash Flooding in Kansas, May 27 to 28, 2015$4.5 million · EF1 · 45 events
- Damaging Winds in Texas, May 27, 20151 death · $50,000 · 60 kt wind · 2 events
- Heavy Rain in Michigan, May 27, 20151 death · $30,000 · 1 event
- Flooding and Hail in Texas, May 27 to 28, 2015$900,000 · 4.5 in hail · 8 events
- Hail in Michigan, May 27, 2015$500,000 · 2 in hail · 1 event
- Hail and Damaging Winds in Ohio, May 27, 2015$119,000 · 1 in hail · 19 events
- Damaging Winds and Lightning Strike in Massachusetts, May 27, 2015$120,000 · 70 kt wind · 13 events
- Flash Flooding and Damaging Winds in New York, May 27, 2015$75,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in Michigan, May 27, 2015$40,000 · 2 in hail · 26 events
- Damaging Winds and Lightning Strike in Vermont, May 27, 2015$35,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579464.